Home » Severe Side Effects » Scary Side Effects Part 2 – Neuroleptic Malignant Syndrome

Scary Side Effects Part 2 – Neuroleptic Malignant Syndrome

I’m not writing this because I’m anti-medications or anything. I’m a big fan of being on my medications or I wouldn’t be functional at all. But when you introduce different chemicals into the body, it can affect more than what it’s meant to do. I took Seroquel for many, many years, and eventually switched to Zeldox (Geodon). I switched back to Seroquel, and at 400mg, I could hardly get out of bed to go to the washroom after I took my night dose. The highest dose I had been on was 900mg. 300Mg’s 3 times a day.

Then I noticed some weird side effects. I couldn’t swallow. Then I would start to panic, get up, drugged out, drink water, try to sleep, have to pee, wash rinse repeat. I also noticed fluttering in my chest, my heart kept beating “wrong”. Too fast, too slow. I would panic until I was eventually knocked out by the ‘quel but it took a while since I’m quite the insomniac. Upon hearing my symptoms, the Seroquel was discontinued and I heard of something called neuroleptic malignant syndrome, and it fit. I mostly had symptoms of dysautonomia.

 What is Neuroleptic Malignant Syndrome?

NMS is a neurological disorder generally caused by some (not all, and very rarely) antipsychotics.(1) It is potentially deadly and starts in the first two or three weeks of antipsychotic use. It is a bit more common in the original antipsychotics (for example, Thorazine), and happens on the occasional atypical antispychotic, which is the new treatment for psychosis and mood stabilization.(2)

 What are the symptoms of NMS?

  • high fever, sweating, unstable blood pressure, stupor, muscle rigidity and dysautonomia(3).

  • Dysautonomia is a disease in itself. It is a medical term used for a group of conditions caused by the autonomic nervous system (ANS). Symptoms include:

  • — tachycardia (extremely fast heart rate)
    — bradycardia (slow heart rate), palpitations
    — chest pain
    — dangerously low blood pressure
    — wide swings/sudden drops in blood pressure
    — orthostatic intolerance (the inability to remain upright)
    — excessive  fatigue exercise intolerance
    — dizziness, fainting/near fainting
    — gastrointestinal problems
    — nausea, insomnia
    — shortness of breath
    –anxiety tremulousness
    — frequent urination
    — convulsions
    — cognitive impairment
    — visual blurring or tunneling
    — migraines

What causes NMS?

An adverse reaction to an antipsychotic or neuroleptic drug.

What is the treatment?

Immediate discontinuation of the medication, the symptoms are treated (mostly the fever) and a dopamine agonist can be useful. There is no diagnostic test.

What happens if it goes untreated?

It can be fatal.

  1. http://www.ninds.nih.gov/disorders/neuroleptic_syndrome/neuroleptic_syndrome.htm

  2. http://emedicine.medscape.com/article/288482-overview

  3. http://www.uptodate.com/contents/neuroleptic-malignant-syndrome

  4. http://www.medicalnewstoday.com/releases/76785.php

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s